Happy weekend, all. I have still only had My first of four infusions of the Ipi/Nivo combo due to continued brain swelling from recent SRS and need to be on Dexamethasone and now after a number of symptoms a diagnosis from the melanoma specialist that I am having late onset side effects from the first (and only!) infusion. He put me on 60 mg of Prednisone for 2 days to tamper down the autoimmune issues and now am on a very slow taper off the Prednisone for 30 days. Knowing that steroids can have their own host of bad effects on the body, what can I do to mitigate this? Am doing frequent exercise, have gone off coffee and am drinking tea while taking pepcid with my daily steroid, and work to maintain a pretty good high fruit/veg/fiber diet. What else can I be doing?
- October 3, 2020 at 1:25 pm
Daisy2018ParticipantCindy, sounds like you are doing everything right. I eat sourkrout, I make myself. I eat it every morning. to keep my guts in check.
- October 3, 2020 at 7:43 pm
I would drink lots of water to flush everything out of my system everyday.
ThinkingPositiveParticipantHI Cindy, I have been on 10 mg prednisone for 5 weeks after my first infusion of Keytruda caused terrible knee arthralgia. I have had no side effects from this lower dose of Prednisone. I’ll see my oncologist in two days and for 2nd infusion; will find out if I should stay on Prednisone or not. I also eat a clean diet including kraut, and thankfully am healthy otherwise. Another consideration I ponder is quality of life. We have to balance the side effects of treatment and side effects of treatment for the treatment.
- October 4, 2020 at 7:59 am
MelMelParticipantCindy it sounds like you are doing pretty much everything you could. With long term steroid use there is a risk of osteoporosis so I would make sure you take vitamin D and calcium. Vitamin D helps with Covid as well, so you kill two birds with one stone.
- October 6, 2020 at 5:56 am
Hoping you are off the steroids soon since I know from experience how nasty they can be.
ThreefittyParticipantI hope these comments do not apply to you, but I never saw this experience posted before, so I share here. I was on Prednisone (80mg) and IV Synthroid (similar) for an extended period due to side effects including colitis from the combo.
- October 13, 2020 at 7:28 pm
Apparently at high prednisone levels, almost 20% of patients develop symptoms of manic depresssion/psychosis. I know I had a very strong reaction, got super angry and then broke down in tears daily (like over TV commercials about calling Grandma). With so much going on, I think this warning can be overlooked, its great you are aware, I wasn’t.
One doctor finally mentioned something casually about circadian rhythms and how steroids can exaggerate your natural cycles. This was the “aha” moment for me. I started keeping a journal about my strange moods and my highs and lows and it became pretty obvious there was a pattern and how I should respond. I would try to do vigorous exhausting exercise in the morning to blunt the high part of the cycle (a few hours after taking the full dosage in the AM after a good – even heavy – breakfast to also blunt the arrival – which a pharmacist suggested) and then just prepare for some quiet time (avoiding conflict) when I knew I was cycling downward after peaking in the late PM. This would happen 2x daily with a second lesser peak by 8 pm and eventually I was able to get 4 hours of straight sleep after midnight – which was further being interrupted by the colitis. I used .5 mg Xanax for short term relief on occasion to get to sleep. I was told it’s not the ideal anxiety med for this, but I was familiar with it from another experience and xanax didn’t prevent me from waking in the night – which had to happen multiple times a night.
I felt like a “pod person” until I tapered to under 20 mg, which was after several months of treatment. The way it effected my appetite was insane; I lost all this weight from colitis and was often very hungry, but then by the time I got the food on my plate my appetite was off entirely.
So, again, this is maybe more for people with severe adverse reactions – hopefully not you. Steroid side effects are a secondary concern when you are fighting melanoma, but it is a mistake to not be attentive to significant personality changes. That can happen. So give yourself room.
After I made a point of it myself , my MD kinda shrugged, “oh yeah, steroids can do that”.
- You must be logged in to reply to this topic.